Xanax®, the brand name for alprazolam, is a medication that is often used to help people dealing with various types of anxiety disorders. While the drug has been used successfully for years, there is a real chance of becoming addicted to alprazolam. When this occurs, the best way to deal with the addiction to Xanax® is a gradual weaning from the drug, with the process being conducted under the watchful eye of a physician.
Since Xanax® has a relatively short half-life in the system, attempting to simply stop taking the drug without tapering off can cause a wide range of rebound side effects. Xanax® withdrawal conducted in this manner can be extremely difficult, since suddenly stopping the drug will often lead to a full rebound of anxiety, including the reappearance of extremely strong panic attacks. The individual is also likely to experience a great deal of irritability and moodiness. Trouble sleeping is one of the side effects of Xanax® withdrawal, as well as the chance for hallucinations.
Other problems may develop when attempting to deal with an addiction to Xanax® in this manner. Some people who try to quit Xanax® cold find themselves with uncontrollable tremors, frequent nightmares when they can get to sleep, and episodes of nausea and vomiting. The range and severity of the withdrawal symptoms often depends on the amount of Xanax® that was taken daily before the individual decided to stop taking the drug.
It is important to keep in mind that an addiction to Xanax® does not necessarily occur because the individual has abused the drug. Addiction can take place by simply taking the drug as prescribed. Xanax® abuse is highly treatable, but it should never be conducted alone. The full support of a qualified medical professional is absolutely necessary, since some of the symptoms themselves may require immediate treatment if they are severe enough.
The safest way to deal with an addiction is to work with your doctor to create a program that allows you to gradually lower the amount of Xanax® you take every few days. This incremental approach will not necessarily prevent you from experiencing any of the usual withdrawal symptoms. However, this type of plan will ease the severity of those symptoms, making it easier for you to cope while slowly weaning yourself from the drug.
Depending on your general health, your doctor may choose to treat your addiction to Xanax® by introducing some other sort of sedative that slowly takes the place of the alprazolam. This approach is sometimes used when the patient experiences extremely difficult withdrawal symptoms. However, many people respond well to the incremental decrease in daily dosages of alprazolam and require no additional medication to make it through the withdrawal period.
There is no set time frame for your addiction to Xanax® to be successfully overcome. However, most people will begin to experience some side effects within twelve hours of reducing the dosage. The symptoms tend to reach their full strength around the four-day mark, and then may linger for a few weeks or months, depending on the amount of Xanax® you were taking previously. Your doctor can assess your particular situation and give you some idea of what to expect as you gradually become free from the medication.